Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 12, NWS Goodland, KS

May 26, 2019Thomas County, Kansas

NWS Goodland, KS issued this flash flood warning at May 26, 2019, 6:58 PM CDT for Thomas County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2019, 6:58 PM CDT (23:58 UTC)
Expired
May 26, 2019, 7:36 PM CDT
In force
38 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Thomas County, KS

The radar

The Goodland radar (KGLD), 58 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 12.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 788 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 342 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
788 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
342 m²/s²
0-3 km storm-relative helicity
358 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

265 
WGUS53 KGLD 262358
FFWGLD
KSC193-270130-
/O.NEW.KGLD.FF.W.0012.190526T2358Z-190527T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
658 PM CDT Sun May 26 2019

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Central Thomas County in northwestern Kansas...

* Until 830 PM CDT.

* At 657 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Colby, Oakley, Gem, Mingo and Halford. 

This includes Interstate 70 in Kansas between mile markers 47 and 72.
 
LAT...LON 3914 10120 3955 10118 3956 10085 3913 10084
      3913 10094

$$

JN
1 follow-up statement
107 
WGUS73 KGLD 270036
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
736 PM CDT Sun May 26 2019

KSC193-270046-
/O.CAN.KGLD.FF.W.0012.000000T0000Z-190527T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Thomas KS-
736 PM CDT Sun May 26 2019

...THE FLASH FLOOD WARNING FOR CENTRAL THOMAS COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3914 10120 3955 10118 3956 10085 3913 10084
      3913 10094

$$

JN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 26, 6:25 PM CDT, 33 minutes earlier.

Area forecast discussion, May 26, 6:25 PM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
525 PM MDT Sun May 26 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 125 PM MDT Sun May 26 2019

Tonight...a line or broken line of strong to severe thunderstorms is
expected to exit the forecast area around or shortly after midnight.
Low temperatures range from the mid 40s to low 50s in far eastern
Colorado to around 60 in Norton and Graham counties.

Monday...its possible for a few strong to severe thunderstorms to
develop in the late afternoon to overnight hours across the far east
and northwest zones. The Storm Prediction Center has areas from near
McCook to Hill City east in a slight risk for severe storms.
Southerly winds increase in the afternoon with gusts in the 25 to 35
mph range along and south of the interstate. High temperatures in
the mid 70s to mid 80s. Low temperatures range from the low to mid
40s west, mid 50s east.

Tuesday...general idea is for an upper level low pressure area to
reach southwest Nebraska by the end of the day then into northeast
Nebraska by 12z Wednesday morning. Some wraparound showers and
thunderstorms are possible, mainly across the northwest 1/2 of the
area. Afternoon temperatures will be much cooler with readings
ranging from the low to mid 60s in the west to the upper 70s in
the east. Low temperatures in the low 40s west, low 50s east.

Wednesday...generally dry weather currently expected. High
temperatures in the 60s, low temperatures in the 40s.

.LONG TERM...(Thursday through Sunday)
Issued at 125 PM MDT Sun May 26 2019

Thursday...dry weather currently expected. High temperatures in the
low to mid 70s. Lows in the mid 40s to low 50s.

Friday...some weak disturbances move across the area from the
west/southwest supporting spotty chances for thunderstorms. High
temperatures in the mid 70s to low 80s. Low temperatures in the mid
40s to around 50 west, mid 50s east.

Saturday...little change from Friday with a chance of afternoon
thunderstorms. High temperatures in the mid 70s to low 80s. Lows
in the upper 40s west to mid 50s east.

Sunday...chance of afternoon thunderstorms as weather disturbances
move through from the west. High temperatures in the 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 525 PM MDT Sun May 26 2019

KGLD and KMCK will see a chance of strong to severe thunderstorms
from taf issuance through approximately 02z (KGLD) and 04z (KMCK).
Wind gusts to 45kts possible along with sub vfr cigs and vis in
heavy rain. Hail is also possible. For the rest of the period am
expecting vfr conditions with winds veering to the southwest
through sunrise Monday morning then backing to the south and
increasing in the afternoon. KGLD could see gusts around 25kts by
late afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, May 26, 2:35 PM CDT, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
135 PM MDT Sun May 26 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
135 PM MDT Sun May 26 2019 /235 PM CDT Sun May 26 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms will increase in coverage and
intensity through the remainder of the afternoon and into the mid
evening moving in a northeast to east direction. The primary threats
will be hail to three inches in diameter, wind gusts to 75 mph, a few
tornadoes, and locally heavy rainfall which may cause flash flooding.
The line or broken line of severe storms is expected to exit the area
around or shortly after midnight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

For Monday, isolated thunderstorms will be possible over the
northern and eastern portions of the area. A few of these storms
could become severe with large hail being the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through this evening.

In the hours before

Local storm report, May 26, 6:22 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
522 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     FLASH FLOOD      SELDEN                  39.55N 100.57W
05/26/2019                   SHERIDAN           KS   LAW ENFORCEMENT

            DISPATCH REPORTED HIGHWAY 283 IN SELDEN
            FLOODED AROUND 425 PM MDT BUT AS OF 510 PM
            MDT THE WATER HAS RECEDED.

&&

JN
Local storm report, May 26, 6:27 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
527 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     FLASH FLOOD      1 SW GOODLAND           39.33N 101.73W
05/26/2019                   SHERMAN            KS   LAW ENFORCEMENT

            DISPATCH REPORTED SOME FLOODING ON COMMERCE
            ROAD NEAR EXIT 17. WALMART ENTRANCE AND
            ADJACENT SIDE ROADS ARE SEEING FLOODING.

&&

JN
Local storm report, May 26, 6:28 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
528 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     FLASH FLOOD      GOODLAND                39.35N 101.71W
05/26/2019                   SHERMAN            KS   LAW ENFORCEMENT

            DISPATCH REPORTED WATER OVER MUCH OF ROADWAY
            NEAR 7TH AND CALDWELL.

&&

JN
Special weather statement, May 26, 6:36 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Goodland KS
536 PM MDT Sun May 26 2019

KSZ027-270000-
Wallace KS-
536 PM MDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALLACE COUNTY UNTIL 600
PM MDT...

At 536 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sharon Springs, moving north at 50 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sharon Springs and Wallace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 900 PM MDT for west central
Kansas.

LAT...LON 3873 10163 3875 10192 3904 10191 3904 10158
TIME...MOT...LOC 2336Z 190DEG 43KT 3886 10180

024
Local storm report, May 26, 6:55 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
555 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLASH FLOOD      COLBY                   39.39N 101.05W
05/26/2019                   THOMAS             KS   PUBLIC

            REPORT VIA FACEBOOK OF WATER IN A BASEMENT
            AND CONCRETE COLLAPSED.

&&
Special weather statement, May 26, 6:57 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Goodland KS
657 PM CDT Sun May 26 2019

KSZ014-028-270015-
Thomas KS-Logan KS-
657 PM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL THOMAS AND
NORTHEASTERN LOGAN COUNTIES UNTIL 715 PM CDT...

At 657 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Monument, or 13 miles southwest of Oakley, moving
northeast at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Oakley and Monument.

This includes Interstate 70 in Kansas between mile markers 70 and 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
and west central Kansas.

LAT...LON 3897 10119 3926 10109 3916 10077 3913 10079
      3913 10081 3910 10081 3890 10097
TIME...MOT...LOC 2357Z 203DEG 23KT 3901 10105

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:26 PM CDTSpecial Weather StatementGLDGove19 min
May 25, 8:14 PM CDTSevere Thunderstorm WarningGLDGraham22 min
May 26, 6:33 AM CDTDense Fog AdvisoryGLDCheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more4 hr
May 26, 11:05 AM CDTDense Fog AdvisoryGLDCheyenne, Decatur, Gove, Logan, Rawlins, Sheridan and 4 more115 min
May 26, 2:39 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace51 min
May 26, 2:49 PM CDTSpecial Weather StatementGLDSherman26 min
May 26, 3:02 PM CDTSpecial Weather StatementGLDGreeley13 min
May 26, 3:07 PM CDTSevere Thunderstorm WarningGLDGreeley, Wallace38 min
May 26, 3:18 PM CDTFlash Flood WarningGLDWallace2 hr
May 26, 3:38 PM CDTSpecial Weather StatementGLDLogan22 min
May 26, 3:40 PM CDTSpecial Weather StatementGLDWichita20 min
May 26, 3:46 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas44 min
May 26, 3:49 PM CDTSpecial Weather StatementGLDWallace26 min
May 26, 3:57 PM CDTFlash Flood WarningGLDLogan101 min
May 26, 4:08 PM CDTSpecial Weather StatementGLDLogan22 min
May 26, 4:18 PM CDTFlash Flood WarningGLDThomas92 min
May 26, 4:24 PM CDTTornado WarningGLDThomas36 min
May 26, 4:30 PM CDTSpecial Weather StatementGLDSherman15 min
May 26, 4:44 PM CDTTornado Warning Tornado observedGLDRawlins, Sheridan, Thomas31 min
May 26, 4:56 PM CDTTornado WarningGLDDecatur, Rawlins, Sheridan, Thomas21 min
May 26, 5:10 PM CDTSpecial Weather StatementGLDWallace20 min
May 26, 5:12 PM CDTFlash Flood WarningGLDDecatur, Rawlins, Sheridan, Thomas3 hr
May 26, 5:13 PM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan47 min
May 26, 5:17 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace43 min
May 26, 5:32 PM CDTSevere Thunderstorm WarningGLDGraham, Norton58 min
May 26, 5:46 PM CDTSpecial Weather StatementGLDSherman14 min
May 26, 5:54 PM CDTFlash Flood WarningGLDDecatur, Graham, Norton, Sheridan2 hr
May 26, 5:58 PM CDTFlash Flood WarningGLDSherman105 min
May 26, 5:59 PM CDTSpecial Weather StatementGLDLogan16 min
May 26, 6:01 PM CDTSpecial Weather StatementGLDSherman14 min
May 26, 6:13 PM CDTSpecial Weather StatementGLDThomas17 min
May 26, 6:36 PM CDTSpecial Weather StatementGLDWallace24 min
May 26, 6:57 PM CDTSpecial Weather StatementGLDLogan18 min

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.